How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan B. Your Own Question
Dr. Dan B.
Dr. Dan B., Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 3343
Experience:  Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
Type Your Eye Question Here...
Dr. Dan B. is online now
A new question is answered every 9 seconds

I have an urgent question. My son is 2 years old, and has hypermetropia

This answer was rated:

I have an urgent question. My son is 2 years old, and has hypermetropia (+5 in left eye, +5.5 in right eye). His right eye was very lazy at times but with glasses it significantly improved, even though his right eye is still a bit off, hardly noticeable, but whenever we take off his glasses for whatever reason (to clean them, or before his bath) his right eye becomes lazy after a while.

Anyhow, an ophtalmologist precribed him 1% atropine drops, one drop to be administered every three days in his dominant eye (left eye). My concern is that, since we started this treatment, whenever he focuses closely on an object (say a foot or so from his face) the left eye (the one that has had the atropine drop and is usually the dominant one) turns inward significantly, toward his nose, as if it were ''lazy''. However, this only happens when he focuses closely on an object, not when said objects are at a greater distance. Is this normal eye behaviour? Should I stop the treatment completely?

Sorry to impose. I would ask my ophtalmologist the question but he is away on a well deserved three week vacation. Many thanks.


Doctor DanB : Hello and thanks for your question. Are you available to chat?
Doctor DanB :

Stefan, let me try to elaborate on your question and concerns. First of all, let me say that I would expect this to happen. Let's start by talking about why your son's eyes do what they do.

Accommodation and convergence are intimately tied in reflex arcs, one in particular which is called the near reflex. When you look at a near object, three things happen simultaneously on reflex: accommodation, convergence, and miosis (pupil constriction). Children who have the type of strabismus (eye misalignment) called esotropia (misalignment of the eyes in an inward, or toward the nose, direction) can have a completely accommodative esotropia [meaning their eyes turn in because they are trying to overcome a moderate to severe amount of hyperopia (farsightedness or hypermetropia) that is not corrected by glasses], a partially accommodative esotropia, or a non-accommodative esotropia. Those with non-accommodative esotropias have some problem within their brain that is not tied to a significant need for glasses (in other words, is not caused by accommodative strain) that still causes their eyes to turn in. For those people we don't know why this is the way it is. However, many children with esotropia have it, at least in part, because they have an excessive amount of farsightedness. Your son, as you have already stated, is one of those.


I suspect that you are this way as well. The accommodative and convergence systems do still coordinate in this way throughout life, but your ability to accommodate (because of stiffening and hardening of your natural, crystalline lens) diminishes significantly as you age, ultimately causing presbyopia. But the coordination and reflex itself does not diminish, only the ability of the lens to appropriately respond to the accommodative effort, as it did when you were younger.


I think you have a non-accommodative esotropia, or an esotropia that is not caused by significant hyperopia. Presbyopia is not known to cause esotropia.

Please ignore the last two paragraphs in my prior post (that start with, "I suspect that you are..." and "I think you have a non-accommodative..." I'll continue from where I left off prior to changing to the Q&A format.

Your description of his eyes being mostly straight (aligned) with his glasses on is a good thing and I would hope and expect this to be the case. What this says is that the high hypermetropia is responsible for the majority of his eye turning in and once his brain does not have to push his eyes to focus through that high hypermetropia (by wearing the glasses), his near trial/reflex can function more normally and not cause the eyes to slip inward when he looks at something up close.

However, now that your son is on atropine (in his good eye, the eye that does a lot of the visual work), it is as though some hyperopia is being added to the equation because the atropine interrupts the ability of the good eye to focus up close, so once again the slipping of that eye inward when he activates the near reflex occurs.

Because that reflex doesn't exist for viewing objects in the distance, I wouldn't expect it to occur for distance vision, only for near.

Does all this make sense? Does this information help address your concerns? Do you have any other questions about this?

It appears as though you are not online currently. I am happy to be able to help you today. I will also be happy to answer any other questions until you have the information you need. If you would like to ask further questions or clarification regarding anything I've said, please let me know and I will be happy to address your concerns when I return to see if you've responded. If your concerns have been resolved...

Your feedback is important to me and will help me improve my encounter with future customers. Please rate your encounter with me by providing positive feedback (by pressing the smiley face); any bonus you may feel prompted to provide would be welcomed and is appreciated. If you feel like your concerns are not resolved or you have a problem or issue with anything I have said or haven't said, please don't issue a negative feedback rating--My goal is your satisfaction and I would rather work together to solve your concerns, until you are satisfied, than have you leave our encounter unhappy and unsatisfied.

My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor. Thanks for your inquiry!

Dr. Dan B. and other Eye Specialists are ready to help you
Customer: replied 3 years ago.

So is the slipping inward of the left eye when on atropine damaging in the long run? Meaning, is this safe? Should I be concerned or discontinue the treatment?

No, this isn't damaging in the long run, but I would expect it to happen as long as he's on atropine, and wouldn't expect it to continue once he's off atropine. It sounds as though his doctor is treating amblyopia by putting atropine in the good eye, but it could just as easily be accomplished by patching the good eye instead of using the atropine.
Customer: replied 3 years ago.

Thanks for your reply. It helped alot.

Attachments are only available to registered users.

Register Here

You're welcome. Good luck to you.

Related Eye Questions